New York, 2021

Damaging Winds in New York, August 29, 2021

August 29, 2021 · NWS BGM · 4 events in 1 county or zone

Thunderstorms developed along a cold front as it passed through Central New York. One storm became severe with damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Thunderstorms developed along a cold front as it passed through Central New York. One storm became severe with damaging wind gusts. In Seneca County, there were a few reports of trees and utility wires knocked down by the storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 29, 1:57 PM EST, 45 minutes earlier.

Area forecast discussion, Aug 29, 1:57 PM EST, 45 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
257 PM EDT Sun Aug 29 2021

.SYNOPSIS...
A cold front will move through Monday and bring scattered
showers and thunderstorms followed by cooler, less humid and
drier conditions for Tuesday. We continue to watch for the
potential for heavy rain associated with the remnants of Ida
midweek.

&&

.NEAR TERM /THROUGH MONDAY NIGHT/...
1230 pm update...

The marine layer continues to make for cloudy skies through most of
CNY down through NE PA early this afternoon. These low clouds are
expected to slowly burn off and lift through the afternoon as an
upper level ridge moves off to the east and SW return flow helps
scour out the marine layer. In the Finger Lakes region, clear skies
have allowed for some instability to build and with steep low level
lapse rates of around 7 C/km, some strong wind gusts could occur
with any stronger storms that develops. Storm motions are slow and
with precipitable water being 1.5 to 1.8 inches, high rainfall rates
could quickly lead to localized flash flooding. These showers and
thunderstorms slowly dissipate this afternoon with the loss of day
time heating.

Tonight, an approaching shortwave keeps skies mostly cloudy with
strengthening 850 mb flow out of the SW. This helps advect in some
modest elevated CAPE ahead of the shortwave with increasing chances
of rain showers and elevated thunderstorms late tonight (after 2 am)
into tomorrow morning. With long skinny CAPE profiles and weak
shear, there is not a nocturnal severe threat expected.

Tomorrow, the shortwave moves through with a trailing cold front.
This cold front will be a trigger for a round of afternoon showers
and thunderstorms. The shear vectors are slightly perpendicular to
the cold front and that will help with keeping thunderstorms more
cellular rather than a line. This means that most will miss out on
the rain tomorrow afternoon as the cold front moves through. The
mixed layer CAPE values get to around 1000 J/kg ahead of the
front and the best shear is behind the front so heavy rainfall
and localized flash flooding would be the concern with any of
the stronger cells.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... This forecast
period is dominated by what the remnants of IDA will do for
northeast PA/central NY as the storm merges with the westerlies
and goes through extratropical transition.

During the day Tuesday, the low-level frontal boundary will be
somewhere across PA to southeast NY and southern New England. The
center of IDA is projected to be moving across central Tennessee as
per NHC track. Meanwhile a closed upper level low will be spinning
over Quebec. Hence at upper levels, there will be westerly flow and
increasing confluence and upper level jet streak development over
northern New England/southeast Canada. For much of the day Tuesday,
this process will be taking place and not as well developed as per
models. Hence models don't have much showers or thunderstorm
activity Tuesday. But, we have to watch for any predecesser rainfall
(PRE) Tuesday into Tuesday night as the dynamical set-up improves.
Who knows where this would set-up.

The 12z models paint this picture: an upper level wave will move
into the Great Lakes/Upper Midwest Tuesday which will eventually
interact with the remnants of IDA. As this occurs, the upper level
trough will sharpen up over the eastern Ohio valley Wednesday. This
development will increase the upper level jet streak over far
northern New England or southeast Canada putting NY and PA in the
right entrance region. This will lead to low-level frontogenesis
along the stalled frontal boundary associated with the ageostrophic
thermally direct circulation. This process is very effective at
focusing precipitation into bands and with tropical moisture
wherever this sets up likely will see flash flood and potentially
riverine flooding.

Where the uncertainty lies is of course where this heavy
rainband sets up and hence where flash flood/river flood
potential will be. There are many factors that lead to much
uncertainty in trying to call where this happens this far out.
First of all, how quickly IDA goes through extratropical
transition will determine the speed that the storm tracks. A
quicker transition will slow IDAs remnants down and lead to
heavier rain. A slower transition will lead to the storm moving
faster to the east and less on the heavy rain. Compounding this
uncertainty is the models difficulty in handling the convective
processes (look at 12z NAM for example in VA/MD/southern PA
Wednesday) and diabatic heating aloft w/ tropical systems. A
stronger tropical system would lead to more diabatic heating and
more upper ridging ahead of it. This in turn increases the
above mentioned upper jet streak circulation and in general
would lead to a more northwest shift of the heavy rainband and
max QPF axis.

The 12Z NAM has too much convective feedback and hence QPF in my
opinion is too far south given the pattern this model shows. The 12Z
GFS is farther northwest with the QPF axis having it across
northeast PA with a surface low over southeast PA. The upper level
jet streak is also farther north than NAM which makes sense. But if
the GFS mass fields verify the max QPF axis would be farther
northwest and unfortunately affect a large part of the upper
Susquehanna and Delaware River Basins which would not be good
news at all. As mentioned above, the 12z GFS and NAM both don't
have much if any predecesser rain (PRE) along the front
Tuesday/Tuesday night either and a quick moving storm would cut
potential for major flooding down. However, we can't assume that
will be correct. The GFS has an axis of 5-6" of rain from
southwest PA to northeast PA / southeast NY. The NAM has similar
amounts but across mainly south central and southeast PA. We
believe potential exists for at least 5-6" anywhere from south
central NY down to southern PA depending on how things playout
as mentioned above.

Given all the uncertainities outlined above it is prudent to
consider potential for river flood and flash flooding for most of
our forecast area especially Susquehanna, and Delaware River Basins
and even Chemung basin. We concur with MARFCs significant flood
potential outlook for all of our basins in their service area. It
is hard to image a scenario that the heaviest rain falls across
our Finger Lakes and Upper Mohawk River Valleys but there is
still some potential given the uncertainties. We will highlight
potential river flooding and flash flooding in HWO and issue our
first DSS briefing on this flood potential.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
Thursday will see the remnants of IDA moving east of the region
with a strong cold front and much cooler and less humid air
moving into our region. Lingering rain and showers are still
possible Thursday morning due to the uncertainties in timing and
extratropical transition of IDA.

For Friday and Saturday, upper level ridging with a surface high
pressure to our north should keep fair and dry weather over NY and
PA. By Sunday, next upper level trough digs in with a shot of
more showers.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
The marine layer continues to cause MVFR conditions at all
terminals but SYR at 18z this morning but is beginning to break
up and lift. Showers and thunderstorms along the NY Thruway are
expected to impact SYR between 19 and 21z this afternoon. With
the marine later in place, thunderstorms will weaken as they
move east, becoming rain showers. These showers move into ELM,
ITH, and RME with MVFR and Fuel Alternate conditions at times.

Tonight, the winds stay more elevated with some mixing helping
to keep MVFR or worse ceilings from forming for the first half
of the night. An approaching shortwave with a trailing cold
front brings the threat for some scattered showers late tonight
into tomorrow morning. Confidence was too low to include
thunderstorms just yet in the TAFs but some isolated
thunderstorms are possible as the front passes through. A wind
shift will likely occur as the front moves through between 16
and 17z tomorrow for RME and SYR with the front passing through
the other terminals after 18Z tomorrow.

Outlook...

Monday through Monday night...Restrictions with rain showers and
isolated thunderstorms possible, especially during the
afternoon for the I-86 corridor and south. Valley fog Monday
overnight.

Tuesday...Mainly VFR. Slight chance for a late day shower, with
increasing clouds.

Wednesday....Restrictions possible in steady to even
occasionally heavy rain; mainly BGM, ELM and AVP. Possibly drier
up north.

Thursday into Friday...Lingering morning showers, then drying
out.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...DJN
NEAR TERM...AJG
SHORT TERM...DJN
LONG TERM...DJN
AVIATION...AJG
Hazardous weather outlook, Aug 29, 2:10 PM EST, 32 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
310 PM EDT Sun Aug 29 2021

NYZ009-015>018-022>025-036-037-044-301915-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-
310 PM EDT Sun Aug 29 2021

This Hazardous Weather Outlook is for central New York.

.DAY ONE...Tonight.

Scattered thunderstorms during the late afternoon and evening may
cause locally heavy rainfall which could lead to flash flooding in a
few already-saturated areas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ045-046-055>057-062-PAZ038>040-043-044-047-048-072-301915-
Chenango-Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
310 PM EDT Sun Aug 29 2021

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The remnants of Hurricane Ida will move through the Middle Atlantic
States Wednesday and Wednesday night bring a round of heavy rain with
it. At this time, it appears the heaviest rain will stay south of
northeast Pennsylvania, the Catskills and south central New York.
However, enough uncertainty exists that should the storm track
farther north, there is a potential for very heavy rainfall and
major flash flooding and river flooding. All those with interests
along our main stem rivers and in flood prone areas should continue
to monitor later forecasts as Ida moves north Monday and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NICOSIA

In the hours before

Special weather statement, Aug 29, 2:27 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Binghamton NY
327 PM EDT Sun Aug 29 2021

NYZ016-292000-
Seneca NY-
327 PM EDT Sun Aug 29 2021

...Strong thunderstorms will impact portions of northern Seneca
County through 400 PM EDT...

At 325 PM EDT, Doppler radar was tracking strong thunderstorms with
heavy rain and frequent lightning along a line extending from near
Lyons to near Ferguson Corners. Movement was east at 25 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Seneca Falls, Waterloo, Fayette, Tyre, Canoga, Lehigh Vallley
Junction, Border City, Dublin, Rose Hill and Cayuga Lake State Park.

This includes the following highway exits...
 Interstate 90 near 41.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with these storms and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4287 7696 4301 7696 4302 7672 4296 7674
      4290 7674 4287 7672 4277 7680 4277 7696
      4287 7698
TIME...MOT...LOC 1925Z 254DEG 21KT 4303 7697 4282 7713

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

TAC

The radar

The Binghamton radar (KBGM), 111 km away, was scanning. The volume nearest the first event began at 19:40 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Seneca

When
August 29, 2:42 PM EST
Where
Seneca County, 1.38 mi N of Border City
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
42.900, -76.950

Strong thunderstorm winds knocked down a tree which blocked Serven Road.

Thunderstorm Wind, Seneca

When
August 29, 2:48 PM EST
Where
Seneca County, 0.69 mi S of Tyre
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
42.970, -76.800

Strong thunderstorm winds knocked down wires with poles hanging out over the road.

Thunderstorm Wind, Seneca

When
August 29, 2:55 PM EST
Where
Seneca County, 0.86 mi SW of Waterloo
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
42.890, -76.880

Strong thunderstorm winds knocked down a tree onto Marshall Road.

Thunderstorm Wind, Seneca

When
August 29, 3:04 PM EST
Where
Seneca County, 0.51 mi W of Waterloo Povero Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
42.850, -76.860

Strong thunderstorm winds knocked down a pole across Yellow Tavern Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2021Every state in 2021This day in weather historyWarnings in New York, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 980419, 980418, 980420, 980421.